Thunderstorm Wind, Copiah
- When
- July 18, 5:55 PM CST
- Where
- Copiah County, 4 mi W of Hazlehurst
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.867, -90.467
Several trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
301 PM CDT TUE JUL 18 2006
.DISCUSSION...CURRENT CONDITIONS REMAIN HOT WITH ISOLATED CONVECTION
AROUND WITH A FEW STRONG AND SEVERE STORMS OUT THERE. THIS ACTIVITY
IS OCCURRING AS A SUBTLE DISTURBANCE MOVES SOUTH AROUND THE UPPER
RIDGE. THERE IS ALSO A LITTLE UPPER JET SUPPORT WITH A WEAK SHEAR
AXIS SETTING UP AND A BIT OF LEFT FRONT QUAD ACTION. WE ALSO HAVE
NEARLY 20KTS OF FLOW AT H5 WHICH IS SUPPORTING UPDRAFT ROTATION.
FINALLY...THE CRAZY HOT TEMPS ARE RESULTING IN STEEP LAPSE RATES
WHICH IS ALSO A FACTOR IN THE MORE POTENT CONVECTION. EXPECT THIS
ACTIVITY TO PERSISTS THROUGH MID EVENING AS IT SINKS SOUTHWARD. THE
MAJORITY OF THE ACTIVITY WILL MOST LIKELY BE S OF I-20 BY THE START
OF THE TONIGHT PERIOD AND THAT IS WHERE THE BEST POPS WILL BE
LOCATED.
OVERNIGHT...SKIES WILL CLEAR BUT TEMPS WILL BE SLOW TO FALL AND THE
CWA WILL SEE ANOTHER WARM MORNING WITH LOWS IN THE MID 70S. THIS
WILL LEAD TO ANOTHER QUICK WARM UP ON WED AND 90-95 DEGREES BY 10 AM
AND NOON. GUIDANCE IS OFFERING A BIT BETTER LOW-LEVEL MOISTURE ON
WED AND THIS WILL LIKELY RESULT IN TWO THINGS. FIRST...HIGHER HEAT
INDEX A FEW PLACES TODAY HAVE HELD ONTO 105-107 HIS AND I FEEL
THAT WED WILL OFFER MORE AREAS IN THIS RANGE. AS A RESULT...WILL
HOIST A HEAT ADV FOR THE ENTIRE AREA. SECONDLY...THE BETTER MOISTURE
WILL LEAD TO HIGHER INSTABILITY. THE COOL TEMPS ALOFT WILL CONTINUE
TO LEAD TO STEEP LAPSE RATES AS WE HEAT UP TO THE UPPER 90S AND
AROUND 100. WE WILL ALSO HAVE A BETTER MID-LEVEL S/W ROTATE DOWN
WITH 20KTS OF FLOW AGAIN AT H5. ALL THIS IS SETTING UP FOR A
SLIGHTLY MORE ACTIVE DAY CONVECTION WISE. AGAIN...ISO/SCT STRONG SVR
CONVECTION IS ANTICIPATED AND WILL MENTION IN THE HWO. AS FOR
POPS...YESTERDAYS THINKING THAT GUI WAS TOO LOW AND IT WOULD LIKELY
COME UP HAS WORKED OUT AND GUI IS NOW 30-40% FOR THE SOUTHERN HALF
OF THE CWA. THAT LOOKS GOOD AND WILL FOLLOW. /CME/
TODAY THROUGH TUESDAY...ON THURSDAY THE PERSISTENT MID-UPPER LEVEL
RIDGE WILL CONTINUE TO BE CENTERED OVER THE PLAINS WITH A RIDGE
EXTENDING EAST OVER THE MISSISSIPPI VALLEY. THE GFS ROTATES A 40 TO
45KT U/L JET AROUND THE U/L HIGH THURSDAY...BUT DRY AIR MOVING INTO
THE AREA SHOULD INHIBIT MOST OF THE CONVECTION EXCEPT JUST SOME
ISOLATED. ON FRIDAY THE GFS AND THE NAM INDICATE THAT THE RIDGE OVER
THE PLAINS WILL BEGIN TO LOOSE ITS GRIP OVER THE ARKLAMISS AS IT
BEGINS TO SHIFT WEST AND THE TROUGH SWINGING DOWN OVER THE OHIO
VALLEY DEEPENS OVER THE EAST. BY SATURDAY THE TROUGH WILL BEGIN TO
PUSH A SURFACE BOUNDARY SOUTHWARD TOWARDS THE ARKLAMISS AND BY
SATURDAY AFTERNOON IT WILL EXTEND ACROSS THE NORTHERN PORTIONS OF
THE AREA. WITH PWATS ABOVE 2 INCHES ACROSS MOST OF THE AREA AND THE
FOCUS OF THE BOUNDARY...SATURDAY LOOKS LIKE THE BEST CHANCE OF RAIN
WE HAVE HAD IN A WHILE.
EXPECT THERE WILL BE GOOD COVERAGE OF THUNDERSTORMS AGAIN ON SUNDAY
AS THE FRONT WILL BE STALLED ACROSS THE CENTRAL PORTIONS OF OUR
AREA. THE GFS INDICATES THAT THERE SHOULD STILL BE PLENTY OF
MOISTURE AROUND WITH 2 INCH PLUS PWATS AGAIN OVER THE AREA. LITTLE
WILL CHANGE MONDAY AND TUESDAY AS THE STRONG SOUTHERLY FLOW WILL
CONTINUE WITH LOTS OF MOISTURE. STUCK CLOSE TO GUIDANCE FOR POPS
THROUGH THE PERIOD WITH JUST A TWEAK HERE AND THERE MAINLY DURING
THE NIGHTTIME PERIODS AS GUIDANCE KEEPS HIGH POPS THROUGH THE NIGHT
WHEN THERE REALLY IS NOT ANYTHING TO SUPPORT IT.
TEMPERATURES ARE ANOTHER THING...GUIDANCE HAS PERSISTENTLY BEEN TO
LOW FOR HIGHS ACROSS THE ARKLAMISS AND THIS TREND LOOKS TO HAVE
CONTINUED. 850MB TEMPERATURES COOL SLIGHTLY LATER THIS WEEK...BUT
GUIDANCE IS INDICATING THAT HIGHS WILL COOL INTO THE LOW 90S. LINING
UP THE FORECASTED H850/H925 TEMPS WITH CLIMO...HIGHS SHOULD STILL
REACH INTO THE MID TO UPPER 90S. WITH ALL OF THIS IN MIND WILL STAY
CLOSE TO GUIDANCE FOR OVERNIGHT LOWS...BUT WILL INCREASE AFTERNOON
HIGHS SIGNIFICANTLY ESPECIALLY NORTH OF I-20 ON THURSDAY AND FRIDAY.
WITH THE INCREASE IN COVERAGE OF THUNDERSTORM ACTIVITY FOR THE
REMAINDER OF THE PERIOD WILL STICK CLOSER TO GUIDANCE...BUT WILL
STILL GO NEAR CLIMO HIGHS WHICH IS A COUPLE OF DEGREES HIGHER./15/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 76 98 73 98 / 14 42 20 10
MERIDIAN 74 100 73 99 / 14 33 16 8
VICKSBURG 75 99 73 100 / 12 36 24 12
HATTIESBURG 75 97 73 96 / 29 47 25 18
NATCHEZ 76 95 75 99 / 25 36 34 25
GREENVILLE 75 100 74 100 / 5 14 5 4
GREENWOOD 74 100 73 99 / 5 17 5 4
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR MSZ018-MSZ019-
MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-
MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-
MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-
MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-
MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-
MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.
LA...HEAT ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR LAZ007-LAZ008-
LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
AR...HEAT ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR ARZ074-ARZ075.
&&
SHORT TERM: CME
LONG TERM: 15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 331 PM CDT TUE JUL 18 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 192031- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 331 PM CDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH 9 PM THIS EVENING...MAINLY SOUTH OF INTERSTATE 20. DUE TO THE HOT SURFACE CONDITIONS...INSTABILITY REMAINS HIGH AND A FEW STORMS COULD BECOME STRONG OR SEVERE. THE MAIN RISK WILL BE SMALL HAIL AND DAMAGING WINDS. CONDITIONS WILL BE SIMILAR ON WEDNESDAY ONLY WITH SLIGHTLY HIGHER LOW LEVEL MOISTURE WHICH WILL RESULT IN HIGHER INSTABILITY. A DECENT DISTURBANCE IS EXPECTED TO MOVE INTO THE AREA AND WILL TRIGGER AFTERNOON THUNDERSTORMS. AS THIS OCCURS...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY EAST AND SOUTH OF A RAYVILLE LOUISIANA TO GREENWOOD MISSISSIPPI LINE. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND DAMAGING WINDS BETWEEN 60 AND 70 MPH. OVERALL...SLIGHTLY MORE THUNDERSTORM ACTIVITY IS EXPECTED ON WEDNESDAY WHICH WILL LIKELY RESULT IN A BIT MORE SEVERE STORMS. ...SEASONAL THREATS... HOT WEATHER LOOKS TO CONTINUE THROUGH THE FORESEEABLE FUTURE ALTHOUGH ISOLATED TO SCATTERED CONVECTION ANTICIPATED DURING THE AFTERNOON AND EVENING HOURS OVER THE NEXT FEW DAYS WILL PROVIDE A LITTLE RELIEF. EXPECT HEAT INDEX VALUES TO RANGE FROM 103 TO 108 DEGREES ON WEDNESDAY ACROSS THE ENTIRE ARKLAMISS REGION. DUE TO THIS...A HEAT ADVISORY HAS BEEN ISSUED FOR WEDNESDAY. A HEAT INDEX OF 105 IS THE VALUE WHERE THE BODY CAN BEGIN TO SUCCUMB TO HEAT-RELATED HEALTH PROBLEMS. PERSONS VENTURING OUTDOORS SHOULD TAKE PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... ...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... THE HOT CONDITIONS WILL PERSIST THROUGH FRIDAY WITH THE AREA REACHING 97 TO 100 DEGREES EACH DAY. COMBINE THIS WITH THE RELATIVE HUMIDITIES AND HEAT INDEX VALUES WILL RANGE FROM 100 TO 107. IF THESE CONDITIONS HOLD...HEAT ADVISORIES WILL LIKELY BE EXTENDED INTO THE LATTER PART OF THE WEEK. ...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED ON WEDNESDAY. OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 W PRESTON 32.88N 88.86W
07/18/2006 E0.75 INCH KEMPER MS EMERGENCY MNGR
ESTIMATED DIME TO PENNY SIZED HAIL 2 MILES WEST OF
PRESTON, MS.
&&
JFAIRLYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 523 PM CDT TUE JUL 18 2006 MSZ048-049-054>056-190000- COPIAH-HINDS-RANKIN-SIMPSON-SMITH- 523 PM CDT TUE JUL 18 2006 ...DOWNBURSTS WERE DEVELOPING ACROSS CENTRAL MISSISSIPPI... ISOLATED THUNDERSTORMS WERE DEVELOPING OVER PORTIONS OF CENTRAL MISSISSIPPI AND A FEW OF THESE STORMS MAY PRODUCE DOWNBURSTS. POWERFUL BURSTS OF WIND FROM 40 TO 50 MPH WILL BE POSSIBLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SOUTHWEST THROUGH 7 PM. WIND GUSTS OF 40 MPH CAN DOWN TREES. PERSONS CAUGHT OUTSIDE SHOULD TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORMS PASS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. 7
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 ENE BOGUE CHITTO 31.46N 90.37W
07/18/2006 E1.75 INCH LINCOLN MS EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED BY BROOKHAVEN CD IN THE
ENTERPRISE COMMUNITY.
&&
BANNANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 4 ENE BOGUE CHITTO 31.45N 90.39W
07/18/2006 LINCOLN MS EMERGENCY MNGR
TREES DOWN ON POWER LINES AND BLOCKING A FEW
ROADS...APPROXIMATELY 5 MILES ENE OF BOGUE CHITTO.
&&
BANNANPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 4 ENE BOGUE CHITTO 31.45N 90.39W
07/18/2006 LINCOLN MS EMERGENCY MNGR
TREES DOWN ON POWER LINES AND BLOCKING A FEW ROADS JUST
OUTSIDE OF BOGUE CHITTO.
&&
BANNANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 5 N BROOKHAVEN 31.66N 90.45W
07/18/2006 LINCOLN MS UNKNOWN
NUMEROUS TREES DOWN ALONG I 55 BETWEEN BROOKHAVEN AND
WESSON.
&&
BANNANThe Jackson/Brandon,MS radar (KDGX), 65 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519964.